Discussions that mention paxil

Open to All Other Health Topics board


I posted once already in lung and respiratory with no luck. One month ago today after being incorrectly diagnosed with asthma, after using the inhaler I suddenly was left with a constant urge to yawn. This happened once before 8 years ago, but went away within a few weeks. I have had about every heart and lung test and they have all come back normal. Now the doctor has me on paxil reasoning its anxiety. I also have a strange tightness near my diaphragm. Any ideas?
Hi vincemichael-
Given that the doctors have run a battery of tests on you, and have come up with nothing serious, I'm surprised they haven't mentioned hyperventilation syndrome to you. Frequent yawning and sighing respirations are very common symptoms of this quite common syndrome.

For some unknown reason (possibly ANXIETY or even something as silly as wearing pants too tight (!!)), you stop breathing from your diaphragm and begin breathing in your upper chest. This causes hyperventilation.

When you breath in your upper chest, you can't get enough oxygen to the lower parts of your lungs. You breathe shallowly.

When you breathe shallowly, you need to breathe more often to get enough oxygen.

When you breathe too often, you exhale too much carbon dioxide.

When you exhale too much carbon dioxide, you hold your breath a lot to keep the level of carbon dioxide in your blood from dropping any further.

When your carbon dioxide level is low, your blood circulation is affected such that you don't get enough oxygen to your brain. Also, the pH of your blood changes.

When your blood pH changes, the muscles that wrap around the blood vessels may spasm.

When you don't get enough oxygen to your brain, you YAWN a lot, some people even get dizzy, and/orget headaches had lose concentration, get easily fatigued, and all sorts of other things .

To sum up...(hope I'm not getting too repetitive here!)
Your breathing is regulated by your brain. Normally, when it detects a high level of carbon dioxide in your blood, it sends a signal down a special nerve to your diaphragm, telling it to contract. .This creates a vacuum below your lungs and you breathe in to fill the space. When you breathe out, you exhale carbon dioxide, presumably returning your carbon dioxide level to normal. Sometimes your brain causes you to yawn to get extra oxygen in and extra carbon dioxide out.

When you breathe in your upper chest for an extended period of time, your brain stops sending signals along the nerve to your diaphragm and just triggers your ribs to expand instead. THIS IS PROBABLY WHY YOU FEEL THIS WEIRD TIGHTNESS IN YOUR DIAPHRAGM... Now you "normally" breathe TOO SHALLOWLY.

If your carbon dioxide level remains low for an extended period of time, your brain "resets" to make your current low levels become "normal." So now your brain causes you to breathe at an abnormally low level of carbon dioxide, thereby keeping your level low.

It has become a self-perpetuating situation.

It really does sound like anxiety is the culprit here. There are breathing exercises that help one "retrain" themselves to breathe properly from the belly instead of the upper chest...Ask your doctor about it. There are even books on proper breathing and how most of us are really "chest breathers"....

Are you seeing a psychotherapist by any chance? If so, they should recognize this easily and help you "learn" to breathe properly again!

If the paxil kicks in and your anxiety level drops, then these sensations will go away on their own.

So, try to relax.....this is truly very common and underdiagnosed.

zuzu xxx




[This message has been edited by zuzu8 (edited 07-14-2003).]
So I have been on paxil for two weeks and aside from not being able to sleep and constipation I feel no relief. I am trying to accept the fact that this breathing thing may be permanent. I am beginning to lose hope. I haven't worked in a month and I am probably driving my wife crazy. I have been drinking every day because paxil just makes me feel more anxious. Somebody help me find a way to deal with this. I went from healthy and happy to this literally overnight. Constant yawning if I'm lucky, if not, just the unsuccessful need to. I am losing it.
Hi Vincemichael- Please try not to whip yourself into a frenzy about this. You're making yourself even more anxious which can make the yawn and breathing and the feeling of "unsatisfying" respirations even worse.

It's very possible that PAXIL is not the drug for you. However, it often takes 4 weeks for Paxil to kick in. If your doctor didn't tell you that,he should have.

Give it another couple of weeks and see what happens.
On the other hand, PAXIL can have the following side effects:
 
    Insomnia
    Agitation  
    Tremor
    Anxiety
    Yawn (whatd'ya know about that!)
Constipation (did your constipation begin with the PAXIL?)

When an anti-anxiety med causes more anxiety it's known as a "paradoxical reaction", when the very thing one is trying to help only gets worse.

It's possible your constipation and straining at stool is the reason for the blood, (might be hemorrhoids or a small fissure or tear from straining).. but hemorrhoids or constipation notwithstanding, blood in the stool should never be ignored, and you should definitely have this checked out ASAP.
Don't ignore it.....and certainly talk to your doctor about how the Paxil doesnt seem to be helping. (although, again, you may need a little more time for it to work.) There are SO many alternatives for you, so don't panic and DEFINITELY don't lose hope....a lot of people have trouble with this drug. You're not alone, I promise.

zuzu xxx



[This message has been edited by zuzu8 (edited 07-24-2003).]